Institutional members access full text with Ovid®

Share this article on:

Hepatitis associated with Chinese herbs

McRae, C. A.a; Agarwal, K.a; Mutimer, D.b; Bassendine, M. F.a

European Journal of Gastroenterology & Hepatology: May 2002 - Volume 14 - Issue 5 - p 559-562
Case Report

Traditional Chinese herbal medicines are widely available in Western society and are popular as a form of ‘natural’ alternative medicine. Their use is increasing, as they are perceived to be free of side effects, but they remain largely unregulated. We describe two patients who suffered severe hepatitis, one of whom died, after taking Chinese herbal remedies for minor complaints. We also review the English-language literature on hepatitis associated with Chinese herbs. Two products appear to be implicated frequently:Jin bu huan was taken by 11 patients, and Dictamnus dasycarpus was taken by six patients, including both fatal cases. It is difficult to provide conclusive evidence of what caused hepatitis, as these products are mixtures that may contain adulterants. These cases highlight not only the potential dangers of these products to consumers but also the need for greater control of their manufacture and use.

aFreeman Hospital Liver Unit, Newcastle upon Tyne Hospitals Trust, Newcastle and bQueen Elizabeth Hospital, Birmingham, UK

Correspondence to Professor M.F. Bassendine, Centre for Liver Research, 4th Floor, William Leech Building, The Medical School, Framlington Place, Newcastle Upon Tyne NE2 4HH, UK Tel: +44 191 222 6995; fax: +44 191 222 0723; e-mail: M.Bassendine@ncl.ac.uk

Received 24 August 2001

Revised 2 October 2001

Accepted 5 December 2001

© 2002 Lippincott Williams & Wilkins, Inc.